March 2019: Westerlind EK, Lernfelt B, Hansson P-O; Persson CU. (In Press) Drug treatment, postural control and falls: An observational cohort study of 504 patients with acute stroke, the fall study of Gothenburg. Archives of Physical Medicine and Rehabilitation, In press.
Objective: To identify whether, and to what extent, treatment with cardiovascular drugs and neurotropic drugs are associated with postural control and falls in patients with acute stroke.
Design: Observational cohort study. Setting: A stroke unit at a university hospital.
Participants: A consecutive sample of patients (N=504) with acute stroke. Interventions: Not applicable.
Main Outcome Measures: Postural control was assessed using the modified version of the Postural Assessment Scale for Stroke Patients. Data including baseline characteristics, all drug treatments, and falls were derived from medical records. Univariable and multivariable logistic regression and Cox proportional hazards models were used to analyze the association of drug treatment and baseline characteristics with postural control and with falls.
Results: In the multivariable logistic regression analysis, factors significantly associated with impaired postural control were treatment with neurotropic drugs (eg, opioids, sedatives, hypnotics, antidepressants) with an odds ratio (OR) of 1.73 (95% confidence interval [CI], 1.01-2.97, P =.046); treatment with opioids (OR 9.23, 95% CI, 1.58-54.00, P =0.014); age (OR 1.09, 95% CI, 1.07-1.12, P <.0001), stroke severity, which had a high National Institutes of Health Stroke Scale-score (OR 1.29, 95% CI, 1.15-1.45, P <.0001), and sedentary life style (OR 4.32, 95% CI, 1.32-14.17, P =.016). No association was found between neurotropic drugs or cardiovascular drugs and falls.
Conclusions: Treatment with neurotropic drugs, particularly opioids, in the acute phase after stroke, is associated with impaired postural control. Since impaired postural control is the major cause of falls in patients with acute stroke, these results suggest opioids should be used with caution in these patients.